Montana, 2013

Hail and Damaging Wind in Montana, July 25 to 26, 2013

July 25 to 26, 2013 · NWS BYZ · 7 events in 4 counties and zones

Thunderstorms brought large hail, strong winds and heavy rain to portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Thunderstorms brought large hail, strong winds and heavy rain to portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 25, 1:39 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 25, 1:39 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT THU JUL 25 2013

.SHORT TERM...VALID FOR FRI AND SAT...

EASTERLY LOW-LEVEL FLOW WILL KEEP SOME CHANCE OF CONVECTION GOING
THE NEXT FEW DAYS...WITH THE HIGHEST PROBABILITY COMING SAT SINCE
A LARGE-SCALE PATTERN SHIFT MAY BRING MORE DEFINED FORCING TO THE
AREA BY LATE IN THE DAY.

TONIGHT...WE WILL MAINTAIN SOME LOW-END POPS FOR SHOWER AND STORM
ACTIVITY THROUGH 06 UTC IN SOUTH CENTRAL MT AND NORTH CENTRAL WY.
SURFACE DEWPOINTS IN THE UPPER 40S AND LOWER 50S F ARE GENERATING
AROUND 500 J/KG OF MLCAPE...AND WITH UPSLOPE EAST-NORTHEAST WINDS
AND A WEAK STATIONARY FRONT NEAR THE LEE OF THE ROCKIES...WE HAVE
ENOUGH LOW-LEVEL FORCING TO GENERATED ISOLATED STORMS. THE 20 UTC
MOISTURE CHANNEL IMAGERY DOES NOT SHOW ANY NOTABLE SHORT WAVES TO
HELP WITH CONVECTION...BUT A FEW CELLS HAVE ALREADY FORMED ACROSS
THE HIGHER TERRAIN...WHICH SUPPORTS THE IDEA OF SOME POPS HEADING
INTO THE EVENING. IT SHOULD BE A PRETTY QUIET NIGHT AFTER 06 UTC.

FRI...SHORT WAVE RIDGING AT 500-HPA WILL APPROACH BY EVENING...SO
WHILE WE WILL STILL HAVE SOME LOW POPS IN AND CLOSE TO THE HIGHER
TERRAIN...COVERAGE WILL PROBABLY BE KEPT IN CHECK. MOST OF THE 12
UTC GUIDANCE CALLS FOR ONLY MARGINAL INSTABILITY TOO...WHICH ALSO
SUGGESTS CONVECTION COULD BE DIFFICULT TO COME BY. EASTERLY WINDS
SHOULD KEEP A BIT OF A LID ON TEMPERATURES TOO.

SAT...A MID-LEVEL THERMAL RIDGE WILL BE FORCED INTO SOUTH CENTRAL
MT BY AFTERNOON WHILE THE 500-HPA RIDGE OVER THE NORTHERN ROCKIES
BREAKS DOWN. THIS SHOULD ALLOW MUCH OF SOUTH CENTRAL MT TO EXCEED
90 F...AND AS HEIGHTS ALOFT BEGIN FALLING A BIT...THE ENVIRONMENT
SHOULD YIELD SCATTERED STORMS IN THE AFTERNOON AND EVENING. THERE
IS ACTUALLY 500 J/KG OR LESS OF MLCAPE IN FORECAST SOUNDINGS FROM
PLACES LIKE BILLINGS AND LIVINGSTON...BUT THE PROFILES CONTAIN AN
ELEVATED MOISTURE PLUME AND STEEP LAPSE RATES WITHIN AND ATOP THE
HOT BOUNDARY LAYER. THAT INVERTED-V TYPE OF SOUNDING SHOULD YIELD
AT LEAST A FEW HIGH-BASED STORMS...AND WITH PRECIPITABLE WATER IN
THE 0.75 INCH OR LESS RANGE...SOME DRY STORMS COULD RESULT. THERE
ARE EVEN SOME LOW /BUT NOTEWORTHY/ PROBABILITIES OF DRY STORMS IN
CALIBRATED SREF OUTPUT FROM 09 UTC. WE WILL BE WATCHING THIS OVER
THE NEXT FEW DAYS SINCE IT COULD POSE A RISK FOR NEW FIRE STARTS.
SCHULTZ

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MEDIUM AND LONG RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE
EXTENDED FORECAST. MODELS ARE SHOWING A PATTERN CHANGE BEGINNING
ON SUNDAY IN WHICH A TROUGH OF LOW PRESSURE WILL SETUP OVER THE
PACIFIC NORTHWEST COAST AND REMAIN NEARLY STATIONARY THERE THROUGH
MOST OF NEXT WEEK. THIS WILL BRING UNSETTLED WEATHER AND NEAR
SEASONAL TEMPERATURES TO THE REGION. MODELS INDICATE SHORT WAVE
ENERGY MOVING THROUGH A SOUTHWEST FLOW ALOFT ALONG WITH A STEADY
FEED OF PACIFIC MOISTURE. PRESSURE FALLS TO THE WEST WILL SET UP A
WEAK UPSLOPE SURFACE FLOW WHICH WILL ALSO HELP TO ADVECT IN LOW
LEVEL MOISTURE. THERMODYNAMIC PROFILE INDICATING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. MODELS ARE SHOWING TIMING ISSUES WITH
SHORT WAVE ENERGY ROTATING ACROSS THE FORECAST AREA BUT HAVE KEPT
SCATTERED POPS GOING FOR EACH PERIOD. TEMPERATURES WILL ALSO RUN
NEAR SEASONAL VALUES WITH HEIGHT FALLS OVER THE AREA. DID LOWER
TEMPERATURES ON THURSDAY AS MODELS BRING A CANADIAN COOL FRONT
THROUGH THE AREA. RICHMOND

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE MAINLY LOCATED WEST AND SOUTH OF A
LINE FROM KSHR...KBIL TO KLVM. MVFR/IFR CONDITIONS CAN BE EXPECTED
WITH ANY STORMS THAT DEVELOP. PRECIPITATION WILL BE ENDING BY LATE
EVENING WITH ONLY A FEW ISOLATED THUNDERSTORMS CONTINUING OVER THE
MOUNTAINS...OTHERWISE VFR CONDITIONS WILL PREVAIL AT ALL FLIGHT
TERMINALS. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 058/087 058/091 062/082 061/080 059/085 059/086 061/085
    21/U    12/T    32/T    33/T    33/T    23/T    33/T
LVM 049/088 052/095 052/083 052/081 050/085 051/085 052/081
    21/U    23/T    31/B    23/T    22/T    13/T    33/T
HDN 057/088 059/091 062/085 059/082 058/086 059/086 060/085
    21/B    12/T    32/T    33/T    33/T    23/T    33/T
MLS 055/081 056/088 063/086 062/082 060/085 060/086 062/086
    11/B    12/T    24/T    44/T    33/T    22/T    23/T
4BQ 054/082 053/087 059/086 057/082 057/083 057/085 058/085
    11/B    12/T    24/T    44/T    33/T    22/T    33/T
BHK 049/073 049/078 056/081 057/078 056/079 056/080 058/081
    11/B    11/U    24/T    44/T    32/T    22/T    33/T
SHR 054/085 054/090 057/083 055/082 054/086 054/085 056/084
    31/B    23/T    32/T    34/T    33/T    23/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 25, 4:37 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
537 AM MDT THU JUL 25 2013

MTZ028>042-056>058-063>068-WYZ098-099-261145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
537 AM MDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 25, 10:56 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1156 AM MDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND GST     8 NE HAMMOND            45.30N 104.82W
07/25/2013  E60 MPH          CARTER             MT   TRAINED SPOTTER

            ACCOMPANIED BY PEA SIZE HAIL.

&&

ACR/CJS
Local storm report, Jul 25, 10:58 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
1158 AM MDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND DMG     10 N VOLBORG            45.99N 105.68W
07/24/2013                   CUSTER             MT   PUBLIC

            SEVERAL OUTBUILDINGS THAT WERE BEING USED FOR LIVESTOCK
            WERE DESTROYED ALONG HIGHWAY 59. DEBRIS WAS ALL BLOWN
            DOWNWIND IN ONE DIRECTION...INDICATIVE OF STRAIGHT-LINE
            WIND DAMAGE.

1112 PM     TSTM WND GST     20 N BROADUS            45.73N 105.41W
07/24/2013  E50.00 MPH       POWDER RIVER       MT   TRAINED SPOTTER

1130 PM     HAIL             16 NNE BROADUS          45.66N 105.28W
07/24/2013  E1.00 INCH       POWDER RIVER       MT   TRAINED SPOTTER

            A FEW HAILSTONES UP TO QUARTER SIZE WITH DAMAGE TO HOUSE.

            ACCOMPANIED BY THUNDERSTORM WIND GUSTS OF 60 MPH OR MORE.

1130 PM     TSTM WND GST     16 NNE BROADUS          45.66N 105.28W
07/24/2013  E60.00 MPH       POWDER RIVER       MT   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS ESTIMATED AT 60 MPH OR MORE. PART
            OF BARN ROOF PEELED OFF. EXTENSIVE TREE DAMAGE.
            ACCOMPANIED BY HAIL UP TO QUARTER SIZE.

1140 PM     HEAVY RAIN       19 ESE BROADUS          45.34N 105.05W
07/24/2013  M1.50 INCH       POWDER RIVER       MT   TRAINED SPOTTER

1140 PM     TSTM WND GST     19 ESE BROADUS          45.34N 105.05W
07/24/2013  E60.00 MPH       POWDER RIVER       MT   TRAINED SPOTTER

            ACCOMPANIED BY PEA SIZE HAIL AND VERY HEAVY RAINFALL
            TOTALLING 1.50 INCHES.

1234 AM     TSTM WND GST     8 NE HAMMOND            45.30N 104.82W
07/25/2013  E60.00 MPH       CARTER             MT   TRAINED SPOTTER

            ACCOMPANIED BY PEA SIZE HAIL.

0700 AM     HEAVY RAIN       4 NE RIDGE              45.09N 104.96W
07/25/2013  M1.75 INCH       CARTER             MT   COCORAHS

            TOTAL RAINFALL FROM OVERNIGHT STORMS.

0700 AM     HEAVY RAIN       2 NE BOYES              45.29N 105.00W
07/25/2013  M1.32 INCH       CARTER             MT   COCORAHS

            TOTAL RAIN FROM OVERNIGHT STORMS.

&&

ACR/CJS

The radar

The Billings radar (KBLX), 114 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wheatland

When
July 25, 4:18 PM MST
Where
Wheatland County, 0.69 mi N of Harlowton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.440, -109.820

Hail, Wheatland

When
July 25, 4:23 PM MST
Where
Wheatland County, 0.69 mi N of (3ht)harlowton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.440, -109.830

Hail, Sweet Grass

When
July 25, 5:40 PM MST
Where
Sweet Grass County, 21.97 mi E of Melville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.040, -109.500

Hail, Sweet Grass

When
July 25, 5:53 PM MST
Where
Sweet Grass County, 20.96 mi NE of Greycliff
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.990, -109.480

Thunderstorm Wind, Sweet Grass

When
July 25, 5:53 PM MST
Where
Sweet Grass County, 20.96 mi NE of Greycliff
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.990, -109.480

Winds were estimated at 75 mph.

Hail, Rosebud

When
July 26, 12:45 AM MST
Where
Rosebud County, 3.66 mi SE of Dowlin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.030, -106.630

Hail, Powder River

When
July 26, 1:45 AM MST
Where
Powder River County, 2.93 mi SSE of Epsie
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -105.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468005, 468007, 468039, 468034, 468035, 468036, 468037.